Etizolam is a sedative drug with a chemical structure like benzodiazepine drugs, including Valium, Halcion, and Xanax; however, etizolam itself is a thienodiazepine instead of a benzodiazepine. Like related drugs, etizolam is a central nervous system (CNS) depressant, leading to muscle relaxation, a feeling of sleepiness, and intoxication that feels like being drunk. Unlike traditional benzodiazepines, though, etizolam is much more potent. The U.S. Drug Enforcement Administration (DEA) notes that etizolam is between six and 10 times as potent as Valium (diazepam).
While etizolam is legal for prescription use in Japan, Italy, and India, it is not prescribed anywhere else in the world. In those three countries, doses of etizolam are prescribed to treat common conditions that benzodiazepines treat in the United States, Canada, Europe, and elsewhere – anxiety, panic attacks, insomnia, and, sometimes, epilepsy or seizure disorders. In the U.S., etizolam has no approved medical use; however, it is not technically illegal at the federal level either. This means that starting around 2012, reports of etizolam abuse and poisoning began to surface. The drug was being imported and sold in some stores as a research chemical labeled “not for human consumption,” and it was increasingly available for purchase online. Since 2012, several states in the U.S. have restricted or outright banned the drug, but it has not been put on the Controlled Substances Act (CSA) list yet.
This thienodiazepine sedative is one of the more potent drugs that can bind to the gamma-Aminobutyric (GABA) receptors in the brain. Because etizolam is so potent, it is possible to overdose on this drug if you take too much. Since there is no medical oversight to safely take etizolam in the U.S., overdose is more likely to occur.
Ready to get Help?
Talk to a treatment expert
Typically, etizolam is found in tablet form, either sold in blister packs that look like medication or sold loose. However, the drug also has been found in powdered form and soaked into blotter paper like LSD.
Common recreational doses, per the National Health Service (NHS) in the United Kingdom, have been reported as:
Heavy abuse of etizolam is very likely to lead to an overdose. When orally consumed, etizolam’s effects take between 30 minutes and 60 minutes to hit, and last for between six hours and eight hours, depending on how much is taken. Intoxication peaks around three hours or four hours, however, so someone abusing etizolam may take another dose after the peak effects begin to wear off. Too much etizolam in the body can compound the drug’s sedative effects, including respiratory depression or unconsciousness, and it might lead to death.
Before learning about etizolam overdose, know that getting emergency medical attention for anyone experiencing a drug overdose is essential. Call 911 immediately if you see someone suffering an overdose. There are medical interventions that can save their life.
Since etizolam is related to benzodiazepines like Klonopin and Xanax, overdose symptoms will look like benzodiazepine overdose symptoms.
For example, an overdose on oxazepam, a potent benzodiazepine that treats anxiety and alcohol withdrawal symptoms, has various signs, such as:
Etizolam has very similar sedative effects, so an overdose on that drug will have similar symptoms. If the person survives an etizolam overdose, coma may last a few hours until the drug metabolizes out of their body; in elderly adults, this coma may last longer.
Etizolam was originally developed in Japan in the 1980s and approved for prescription use in 1983 as an alternative to benzodiazepines. The medication binds to the GABA receptors in the brain, which is how benzodiazepines also cause sedation and relaxation. Unfortunately, because it binds so effectively to these receptors, it is possible to take too much etizolam and overdose.
The World Health Organization (WHO) reports that there have been several cases of fatal etizolam overdose all over the globe. For example, in Norway, etizolam was reported fatal in 14 instances between July 2013 and May 2016; in two of those cases, etizolam was the only drug present in the body.
In the U.S., there has been an increase of etizolam abuse and overdose since 2011, with 41 cases of overdose reported in August 2014. These were reported to poison control centers all over the country. The drug is most likely to be mixed with opioids, including heroin. Like benzodiazepines, etizolam increases the sedation from narcotics and alcohol, so people who struggle with addiction to those substances primarily may use a benzodiazepine, or etizolam, to increase their experience of intoxication. This practice is more likely to cause an overdose.
Like benzodiazepine abuse in the U.S., it is rare to find etizolam as the only substance in the body during an overdose. Etizolam is more likely to be mixed with benzodiazepines including Xanax, opioid drugs like hydrocodone or heroin, and, most of all, alcohol. In the U.S., benzodiazepine overdoses are the second-most-common cause of drug-related death. Benzodiazepines have been found in 30 percent of drug overdose deaths, with opioid drugs leading the cause of death at 70 percent. According to the National Institute on Drug Abuse (NIDA), 30 percent of opioid overdoses also involve benzodiazepines.
Mixing benzodiazepines or etizolam with other sedatives increases the risk of overdose. A 2015 report from WHO stated that etizolam had been found mixed with phenobarbital, promethazine, and chlorpromazine.
When someone suffers an etizolam overdose, call 911. After you call for emergency medical services, stay with the person if possible. If they are still conscious, prevent them from wandering off because they could stumble and hurt themselves, or they could pass out without someone nearby. If the person has passed out already, move them into the recovery position by laying them on their side; this keeps their airway unobstructed as much as possible.
Since etizolam overdoses can involve respiratory depression and oxygen deprivation, and they are more likely to involve multiple drugs of abuse, hospitalization is the most likely outcome of calling 911. This will predominantly involve medical professionals observing the person and treating symptoms as they appear, giving oxygen, IV fluids, and medications as needed.
Because etizolam binds to GABA receptors in the brain, like benzodiazepines, an overdose on this drug can be treated with flumazenil, which is a medication that can temporarily reverse a benzodiazepine overdose. However, there are risks with applying this drug for an overdose.
In people who have abused benzodiazepines in large doses for a long time, flumazenil can trigger life-threatening withdrawal symptoms, including seizures. Since etizolam is more potent than benzodiazepines in general, there is a greater risk of suffering seizures during acute withdrawal after using flumazenil. The pros and cons of using flumazenil to reverse an overdose will be considered by medical professionals after the person has been hospitalized.
If you have been hospitalized due to an etizolam overdose, you need help to end abuse of this drug after you are released. There is no medical reason in the U.S. to take etizolam; it is only a drug of abuse. Find a detox program that offers medical supervision to overcome addiction to this drug. When you have safely detoxed, find an evidence-based rehabilitation program that can provide behavioral therapy and help you create an aftercare plan.
(October 2014). Etizolam. Drug Enforcement Administration (DEA), Office of Diversion Control, Drug & Chemical Evaluation Section. Retrieved October 2018 from https://www.deadiversion.usdoj.gov/drug_chem_info/etizolam.pdf
(June 17, 2014). Information Sheet: Etizolam. Scottish Drugs Forum (SDF), Police Care, National Health Services (NHS). Retrieved October 2018 from http://www.policecare.scot.nhs.uk/wp-content/uploads/2016/05/Etizolam_Infosheet_SDF_DrugWatch1_01.pdf
(January 31, 2017). Oxazepam Overdose. MedLine Plus. Retrieved October 2018 from https://medlineplus.gov/ency/article/002516.htm
(November 6 – 10, 2017). Etizolam: Critical Review Report, Agenda Item 4.13. Expert Committee on Drug Dependence, Thirty-Ninth Meeting, World Health Organization (WHO). Retrieved October 2018 from http://www.who.int/medicines/access/controlled-substances/CriticalReview_Etizolam.pdf
(April 2015). Overdose of Etizolam: The Abuse and Rise of a Benzodiazepine Analog. Annals of Emergency Medicine: An International Journal. Retrieved October 2018 from https://www.annemergmed.com/article/S0196-0644(14)01602-3/fulltext
(February 18, 2016). Benzodiazepine overdose deaths soared in recent years, study finds. CNN.com. Retrieved October 2018 from https://www.cnn.com/2016/02/18/health/benzodiazepine-sedative-overdose-death-increase/index.html
(March 2018). Benzodiazepines and Opioids. National Institute on Drug Abuse (NIDA). Retrieved October 2018 from https://www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids
(November 16 – 20, 2015). Etizolam (INN): Pre-Review Report, Agenda Item 5.7. Expert Committee on Drug Dependence, Thirty-Seventh Meeting, World Health Organization (WHO). Retrieved October 2018 from http://www.who.int/medicines/access/controlled-substances/5.7_Etizolam_PreRev.pdf
(June 13, 2018). Benzodiazepine Toxicity Treatment & Management. Medscape.com. Retrieved October 2018 from https://emedicine.medscape.com/article/813255-treatment